Last year, the lives of 36 young people in Orange County — all under the age of 20 — were cut short by opioids, and the majority of those fatalities were fentanyl-related. According to the California Department of Public Health, there were 245 opioid deaths in this age group across the state.
“Each of these losses creates a ripple effect that impacts scores of individuals, families, friends, neighborhoods,” said Orange County Superintendent Dr. Al Mijares. “It has the ability to ravage even a school, and we’ve seen this.”
Dr. Mijares was one of several featured speakers on Friday at a three-hour forum convened in partnership with Orange County Sheriff Don Barnes, Superior Court Judge Maria D. Hernandez and UC Irvine to examine the devastating impacts of the synthetic opioid known as fentanyl on Orange County — and to promote age-appropriate prevention strategies and resources.
“Fighting Fentanyl Together: Education, Prevention and Intervention for OC” was hosted by the Sheriff’s Department at its Regional Training Academy in Tustin, drawing about 600 attendees. The audience included educational leaders, law enforcement personnel, PTA members, representatives from the county’s criminal justice system and others whose work impacts student safety.
One pill can kill
Across the country, fentanyl and other synthetic opioids have emerged as leading causes of fatal and nonfatal poisonings and overdoses in children and adults. At roughly 50 times stronger than heroin and about 100 times more powerful than morphine, fentanyl can be lethal even in very small doses.
Several speakers also noted that many of fentanyl’s victims don’t know they’re taking the drug. That’s because it’s often pressed into counterfeit pills made to look like prescription medications. These pills can fall into the hands of children and teens through friends or dealers who operate through social media apps like Snapchat. Some deals go down using only emojis.
Following opening remarks by Judge Hernandez, Sheriff Barnes laid out stark data showing fentanyl’s rapid encroachment on the county and its youngest residents.
“For the first time in the history of Orange County, the No. 1 causal factor of death in those under the age of 18 — it’s no longer traffic collisions, it’s no longer accidental deaths, it’s no longer suicide — it’s fentanyl,” Barnes said. “That’s the No. 1 cause of death in our kids in Orange County, probably replicated in other areas around the state and the country, unfortunately.”
The role of schools
During his presentation, County Superintendent Mijares talked about the critical role local educators play in engaging students and spotting warning signs.
“Those teachers can bond with students in a very powerful way,” he said. “And we want our teachers to know that even though you may not be a clinician or a psychologist, counselor or social worker, you still understand student engagement — know my name, face and story. You understand if students are doing well or if they’re pulling back.”
The Orange County Department of Education also had a table at the event to distribute one-page informational fliers in seven languages.
Other forum speakers included Marshall Moncrief, the chief executive officer of Be Well OC, who employed props and visual aids to explain how addiction impacts the brain, and Dr. Elizabeth Cauffman, professor of psychological science, education and law at UCI, who spoke specifically to adolescent development.
Dr. Veronica Kelley, chief of mental health and recovery services at the OC Health Care Agency, outlined the resources available through Orange County Mental Health and Recovery Services and shared some of her own family’s struggles. She was followed by Dr. Jason Schiffman, UCI’s director of clinical training, who broke down the principles of effective treatment. OC Sheriff’s Department Sgt. Brian Gunsolley summarized his agency’s Above the Influence substance use prevention programs, which are standards-based and available to local schools.
In the final hour of the program, experts turned their attention to naloxone, a life-saving emergency medication that can rapidly reverse an opioid poisoning and restore breathing. Also known by its brand name, Narcan, naloxone comes in the form of a nasal spray that can be found at local pharmacies. Virtually anyone can obtain, carry and administer naloxone.
Some California schools have drafted their own naloxone policies, and the California Department of Public Health has issued a statewide standing order encouraging community organizations and other agencies to submit applications to administer the drug. Moreover, the Naloxone Distribution Project now offers free naloxone to qualified organizations, including schools and universities.
Underscoring its importance, forum organizers handed out free boxes of Narcan on Friday after showing a brief CDPH-produced video demonstrating how to assist someone suspected of an overdose or poisoning.
Recognizing an overdose
According to the CDC, fentanyl and other synthetic opioids are responsible for most overdose deaths in the U.S. Yet these drugs are especially difficult to spot because there are no tell-tale tastes, smells or visual indicators. There are, however, signs associated with opioid overdoses. They include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
‘You could save a life’
The CDC says it can be hard to tell whether a person is high or experiencing an overdose, adding that “If you aren’t sure, treat it like an overdose — you could save a life.”
Here’s what the CDC advises:
- Call 9-1-1 immediately. (Most states have laws that protect a person who is overdosing — or the person who called for help — from legal trouble.)
- Administer naloxone if available. (Naloxone is a life-saving medication that can reverse the effects of opioid overdose. It’s available in all 50 states and can be purchased from a local pharmacy without a prescription in most states. Anyone can carry naloxone, and it could potentially save a life.)
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
- OCDE Newsroom: Here’s what parents need to know about fentanyl
- Life is Greater Than Drugs campaign by the Orange County Health Care Agency
- Fentanyl Facts by the U.S. Centers for Disease Control and Prevention
- One Pill Can Kill campaign by the U.S. Drug Enforcement Administration
- Orange County Health Care Agency’s Behavioral Health Services
- Preventing Drug Use Among Children and Adolescents by the National Institute on Drug Abuse
- Substance Abuse and Mental Health Services Administration